Illinois, 2022Damaging Winds and High Wind in Illinois, November 5, 2022
November 5, 2022 · NWS ILX · 21 events in 10 counties and zones
A deepening area of low pressure tracking from northern Missouri to southern Wisconsin pulled a cold front through central Illinois during the morning of November 5th. Strong southerly winds gusting over 50mph ahead of the front produced scattered wind damage.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening area of low pressure tracking from northern Missouri to southern Wisconsin pulled a cold front through central Illinois during the morning of November 5th. Strong southerly winds gusting over 50mph ahead of the front produced scattered wind damage. In addition, a narrow line of showers with a few embedded thunderstorms immediately along the front was able to tap into higher momentum air aloft, resulting in a few wind gusts in excess of 60mph along the line. The highest wind gusts were generally concentrated along and north of I-72, with Willard Airport in Champaign measuring a peak gust of 68mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 4, 11:25 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 4, 11:25 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1225 AM CDT Sat Nov 5 2022
.SYNOPSIS...
Issued at 324 PM CDT Fri Nov 4 2022
Gusty winds are forecast from this afternoon through Saturday,
with the strongest gusts during the early morning hours. Minor
damage to trees and roofing, as well as sporadic power outages,
could result. Following these gusty winds and some overnight rain,
quieter weather is forecast from Sunday through much of the week
as above normal temperatures persist.
&&
.UPDATE...
Issued at 912 PM CDT Fri Nov 4 2022
Rain and rain showers have already begun to move across the CWA,
along and west of the IL river. Current forecast has a good handle
on this, but will tweak the pop/wx grids to better reflect current
conditions and expected conditions remainder of the night. The
remainder of the forecast looks fine, but make minor adjustments
to temps. Gusty winds will continue through the night and no
adjustments expected. Update will be out shortly.
&&
.SHORT TERM...(This evening through Saturday)
ISSUED AT 324 PM CDT Fri Nov 4 2022
Forecast concerns from this evening into Saturday include:
1) Coverage of and magnitude of strong wind gusts, especially from
1 am - 7 am Saturday
2) Potential for local enhancement of wind gusts into the severe
range (60+ mph)
The current surface analysis shows a surface low over north Texas,
forecast to move northeastward during the evening and overnight
hours. This low is forecast to deepen to around 995 mb by the
time it reaches northeastern Iowa after 7-8 am Saturday. The main
concern with this low overnight is strong wind gusts. A Wind
Advisory will go into effect at midnight CDT, with the pressure
gradient tightening as the low and surface cold front move closer.
South-southwest wind speeds up to around 65-70 knots are forecast
at the 850 mb level during the early morning hours on Saturday in
association with a low level jet. The surface pressure gradient,
even without local enhancements, should support a broad area of
45-55 mph wind gusts in the midnight - 7 or 8 am time frame.
Farther north and closer to the low, the pressure gradient is
forecast to persist well into the day on Saturday with gusts of
40-50 mph continuing until mid-late afternoon.
Given the plentiful moisture ahead of the surface cold front, CAMs
forecast narrow ribbons of MLCAPE on the order of 100 J/kg during
the overnight hours tonight. It's uncertain if we'll be able to
manage much instability, but it's reasonable to expect lightning
strikes and at least isolated thunderstorms embedded within the
pre-frontal line of precipitation during the early morning hours
on Saturday. With winds a few thousand feet above the surface of
65-70 knots, there is a concern for some of this momentum mixing
downward in convective downdrafts if/where thunderstorms manage
to develop. In addition, forecasts from CAMs indicate the
possibility of localized enhanced wind gusts in the 60-70 mph
range behind the line of rain/embedded thunderstorms early
Saturday morning, perhaps from a wake low. The predictability of
the location and strength of such features is difficult much more
than a couple of hours in advance, but the potential of severe
wind gusts and perhaps the issuance of a targeted High Wind
Warning if necessary should be watched.
.LONG TERM...(Saturday night through Friday)
ISSUED AT 324 PM CDT Fri Nov 4 2022
Forecast highlights from Saturday night through Friday include:
1) Above average temperatures continue through Thursday
2) Precipitation potential returns late next week
Above average high temperatures are forecast from Sunday through
Thursday, with even the 25th percentile temperatures from the NBM
hanging right around 60 degrees from Sunday - Tuesday, and around
65 degrees from Wednesday - Thursday. Spread in model solutions
grows following this period of quieter weather as the next trough
with precipitation potential and cooler air approaches the
Midwest. Cluster analysis shows about 25% of ensemble members
bring a trough across the northern Plains on Thursday bringing a
chance at precipitation during the day, while the other 75% of
members take a more southern track and hold the trough back over
the mountain states, with any precip holding off until Thursday
night/Friday. Spread in temperature forecasts continues after that
point, with the general trend toward cooler temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1225 AM CDT Sat Nov 5 2022
MVFR cigs have already begun to move into the area and will affect
PIA/SPI and BMI at start of the TAFs. DEC and CMI will see MVFR
cigs in 1 to 2 hrs as the precip moves over the sites. The MVFR
cigs will be around 2.5-3kft when the precip starts but then fall
to 2kft or below after the precip ends and then all sites will be
VCSH. With the initial round of showers there could be some
thunder present, so will have VCTS for SPI/DEC/CMI as do not
think it will get to the northern sites. Later this morning there
will be another shot of stronger showers that will move through
the sites and have this for only 2hrs. MVFR cigs will continue as
well. By late morning to around noon the precip will end and all
sites will remain with MVFR cigs into the early afternoon. Then
later afternoon clouds will begin to scatter out at all sites.
Mostly clear skies are expected in the evening hours, but enough
lines already. Strong sfc winds and LLWS will be an issue tonight
and through the TAF period at all sites. LLWS will be up to 60kts
at 1.8kft at all sites tonight and early tomorrow morning. By the
time the initial showers move through, the llws should diminish.
Sfc winds will gust to over 40kts at all sites late tonight
through tomorrow morning. Gusts will diminish during the late
morning to afternoon hours.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CDT Saturday for ILZ027>031-036>038-
040>048-053>057-063-068.
Wind Advisory until noon CDT Saturday for ILZ049>052-061-062-066-
067-071>073.
&&
UPDATE...Auten
SYNOPSIS...AAT
SHORT TERM...AAT
LONG TERM...AAT
AVIATION...Auten
Hazardous weather outlook, Nov 4, 2:08 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Fri Nov 4 2022
ILZ027>031-036-037-040-041-047-051100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-
308 PM CDT Fri Nov 4 2022
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
South winds will gust from 25 to 35 mph this afternoon, with higher
gusts expected tonight. The worst conditions will be after midnight,
when wind gusts are likely to exceed 50 mph.
A few thunderstorms are possible through late this afternoon into
early evening, and may produce isolated strong wind gusts to near 60
mph. Additional storms are expected tonight, beginning in the late
evening. While the threat of widespread severe weather is low, some
of the storms may contribute to stronger wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of 45 to 55 mph will continue through mid morning, before
easing up a bit from south to north. However, gusts to 45 mph will
linger into early afternoon.
Scattered thunderstorms will continue early Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early this evening.
ILZ038-042>046-048>057-061-051100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
308 PM CDT Fri Nov 4 2022
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Tonight.
South winds will gust from 25 to 35 mph this afternoon, with higher
gusts expected tonight. The worst conditions will be after midnight,
when wind gusts are likely to exceed 50 mph.
Scattered thunderstorms are possible tonight, beginning late in the
evening west of I-55 and after midnight further east. While the
threat of widespread severe weather is low, some of the storms may
contribute to stronger wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of 45 to 55 mph will continue through mid morning, before
easing up a bit from south to north. However, gusts to 45 mph will
linger into early afternoon, mainly near and north of I-74.
Scattered thunderstorms will continue early Saturday morning,
exiting eastern Illinois by mid morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-051100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CDT Fri Nov 4 2022
This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.
.DAY ONE...Tonight.
South winds will begin gusting to around 40 mph by midnight, and
some gusts near 50 mph are expected by early Saturday morning.
Isolated thunderstorms are expected late in the night. While
the threat of widespread severe weather is low, some of the storms
may contribute to stronger wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of 45 to 50 mph are likely during the morning, before
easing up by midday.
Scattered thunderstorms will continue early Saturday morning,
exiting by mid morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37
High Wind, Vermilion
- When
- November 5, 2:00 AM CST to 1:00 PM CST
- Where
- Vermilion forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Part of a pavilion roof was peeled off at McFerren Park in Hoopeston due to non-thunderstorm winds gusting over 60mph.
High Wind, Champaign
- When
- November 5, 2:00 AM CST to 1:00 PM CST
- Where
- Champaign forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A sign on a building was damaged at the intersection of Interstate Drive and North Prospect Avenue in Champaign due to non-thunderstorm winds gusting over 60mph.
High Wind, Edgar
- When
- November 5, 2:00 AM CST to 1:00 PM CST
- Where
- Edgar forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
A grain elevator and several power lines were damaged in the town of Kansas due to non-thunderstorm winds gusting up to 60mph.
High Wind, Champaign
- When
- November 5, 2:00 AM CST to 1:00 PM CST
- Where
- Champaign forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A large tree branch was snapped at the University of Illinois in Urbana due to non-thunderstorm winds gusting over 60mph.
High Wind, Fulton
- When
- November 5, 2:00 AM CST to 11:00 AM CST
- Where
- Fulton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
A small outbuilding was overturned in Farmington due to non-thunderstorm winds gusting up to 60mph.
High Wind, Champaign
- When
- November 5, 2:00 AM CST to 11:00 AM CST
- Where
- Champaign forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A dead tree was blown onto a house in Urbana due to non-thunderstorm winds gusting over 60mph.
High Wind, Champaign
- When
- November 5, 2:00 AM CST to 11:00 AM CST
- Where
- Champaign forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A semi was overturned on westbound I-74 near the Ogden-Royal exit due to non-thunderstorm winds gusting over 60mph.
High Wind, Vermilion
- When
- November 5, 2:00 AM CST to 11:00 AM CST
- Where
- Vermilion forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
A large maple tree was snapped in Tilton due to non-thunderstorm winds gusting over 60mph.
High Wind, Coles
- When
- November 5, 2:00 AM CST to 11:00 AM CST
- Where
- Coles forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A large tree was blown down in Charleston due to non-thunderstorm winds gusting up to 60mph.
High Wind, Edgar
- When
- November 5, 2:00 AM CST to 11:00 AM CST
- Where
- Edgar forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
A large tree was blown down in Redmon due to non-thunderstorm winds gusting up to 60mph.
High Wind, Douglas
- When
- November 5, 2:00 AM CST to 11:00 AM CST
- Where
- Douglas forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
A large tree branch was blown onto a roof near Camargo due to non-thunderstorm winds gusting up to 60mph.
High Wind, Coles
- When
- November 5, 7:10 AM CST to 7:11 AM CST
- Where
- Coles forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A 60mph wind gust was measured at the Coles County Airport.
High Wind, Edgar
- When
- November 5, 7:15 AM CST to 7:16 AM CST
- Where
- Edgar forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
A 59mph wind gust was measured at the Edgar County Airport.
Thunderstorm Wind, Knox
- When
- November 5, 8:00 AM CST to 8:05 AM CST
- Where
- Knox County, 1.25 mi ESE of Yates City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.770, -90.000
A large structure was damaged and overturned near Yates City.
Thunderstorm Wind, Peoria
- When
- November 5, 9:03 AM CST to 9:04 AM CST
- Where
- Peoria County, (Pia)gtr Peoria Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.670, -89.680
A 59mph thunderstorm wind gust was measured at the Peoria Airport.
Thunderstorm Wind, Peoria
- When
- November 5, 9:03 AM CST to 9:08 AM CST
- Where
- Peoria County, 0.17 mi ESE of Orange Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.769, -89.667
An 18-inch diameter tree was snapped.
Thunderstorm Wind, McLean
- When
- November 5, 9:25 AM CST to 9:30 AM CST
- Where
- McLean County, Gridley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.750, -88.880
A gas station canopy was destroyed.
High Wind, Champaign
- When
- November 5, 9:53 AM CST to 9:54 AM CST
- Where
- Champaign forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A 68mph wind gust was measured at Willard Airport.
Thunderstorm Wind, McLean
- When
- November 5, 10:15 AM CST to 10:16 AM CST
- Where
- McLean County, 3 mi WNW of Towanda
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.587, -88.953
A 65mph thunderstorm wind gust was measured near Towanda.
High Wind, Champaign
- When
- November 5, 10:20 AM CST to 10:21 AM CST
- Where
- Champaign forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A 66mph wind gust was measured 2 miles south-southeast of Urbana.
High Wind, Macon
- When
- November 5, 10:20 AM CST to 10:21 AM CST
- Where
- Macon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
A 59mph wind gust was measured at the Decatur Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, November 5 to 6, 20221 death · 1 injured · $75,000 · 58 kt wind · 36 events
- Winter Weather in Minnesota, November 5 to 6, 20221 death · $18,000 · 1 event
- Marine Strong Wind in Lake Erie, November 5, 20221 death · 1 event
- High Wind in Indiana, November 5, 20221 injured · $87,000 · 56 kt wind · 10 events
- Damaging Winds in Wisconsin, November 5, 2022$98,000 · 50 kt wind · 12 events
- High Wind and Strong Wind in Wisconsin, November 5, 2022$80,000 · 53 kt wind · 8 events
- Strong Wind in Kentucky, November 5, 2022$31,000 · 22 events
- Tornadoes and Damaging Winds in Illinois, November 5, 2022EF0 · 41 events
- Strong Wind in Illinois, November 5, 2022$27,000 · 19 events
- Heavy Rain in Kansas, November 5, 202230 events
- High Wind in Montana, November 5 to 7, 202265 kt wind · 17 events
- High Wind in Montana, November 5 to 6, 202270 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065458, 1065460, 1065461, 1065463, 1065465, 1065467, 1065468, 1065469, 1065471, 1065473, 1065474, 1065482, 1065476, 1065455, 1065486, 1066729, 1065456, 1065480, 1065485, 1065478, 1065479.